Just because they’re over-the-counter doesn’t mean they’re safe
BY JEANNE MILLSAP For Sun-Times Media June 19, 2013 1:54PM
Dr. Joseph Hindo
At A Glance
According to the American College of Preventative Medicine, the use of over-the-counter medications can cause problems because:
Risk of adverse events when not used appropriately
Potential for abuse
Incorrect self-diagnosis, which could delay seeking advice from a health care professional
OTC drug facts
Over-the-counter pain relievers are the most frequently used of all medications, including prescriptions, and are taken by about 20 percent of the population in a given week.
Women are more likely to use OTC medications. In a 2002 survey, 87 percent of women reported the use of an OTC pain medication in the past year compared with 80 percent of men.
OTC medications are American’s most popular treatment choice for headaches, heartburn, allergies and colds.
Compared with the general population, adolescents ages 12 to 17 use more OTC products for acne and fewer for allergies and pain relief.
A significant number of individuals are likely to take more than one OTC drug simultaneously, which can increase the risk of drug-drug interactions.
Incorrect use of OTC medicines includes using more than the recommended doses of pain relievers, using laxatives to lose weight and using first-generation H1-antihistamine allergy medicines to sedate young children.
We’ve gotten used to reaching in our cabinets for bottles and packages of over-the-counter medicines to treat every ailment from headaches and tummy aches to sniffles and sneezes, eczema, pink eye and trouble getting to sleep at night. What we have to remember, though, is that these medications are not always entirely safe.
Taking a willy-nilly approach to popping pills and chugging back throatfuls of liquid medications may cause you more harm than good, according to Silver Cross Hospital internal medicine physician Dr. Joseph Hindo.
“Remember that just because they are over-the-counter does not mean they are safe,” Hindo says. “People should be very aware of the complications they can cause even at the recommended doses.”
An over-the-counter drug is simply one that is available without a physician’s prescription. And there are tons of them available today, unlike just a few years ago when choices were simpler. The large variety makes choosing more confusing, and the writing on the labels can be even more bewildering.
One way OTCs can be dangerous is when they interact with other drugs we take. Show a list of your current medications to your pharmacist, Hindo suggests, and ask him if another one you’re considering buying is safe to take with them. You can also ask the nurse at your doctor’s office or ask your doctor directly.
“Some over-the-counter medications actually counteract the prescription medications you are taking,” Hindo said. “For example, some arthritis medications decrease the effectiveness of blood pressure medications.”
Other OTCs can actually harm organs. Acetaminophen in such pain relievers as Tylenol, he said, can cause serious liver problems. Ibuprofen, contained in pills like Advil, can lead to liver and kidney problems, stomach ulcers and internal bleeding.
And even simple aspirin, which has been shown to have so many benefits other than just pain relief, such as a prophylaxis for heart disease and strokes, may cause gastrointestinal bleeding.
The list of side effects is long for some over-the-counter drugs, Hindo said. Antacids can cause some adverse effects in the digestive tract; decongestants with pseudoephedrine and some diet pills can increase heart rate and blood pressure; and some sleep aids can increase blood pressure and interfere with the bowels and urination and may even cause cognitive decline.
“People should be very aware of these things,” Hindo said. “Take the least amount you have to and not for prolonged periods.”
Even more important, Hindo said, patients should be concerned about the root causes of their symptoms that are sending them to the medicine aisles.
“If you’re having symptoms,” he said, “what’s the underlying cause? It’s very important to seek medical attention if you have symptoms that persist.”